Biography:Hsien Chung Wang
Hsien Chung Wang | |
|---|---|
王宪钟 | |
| Born | 18 April 1918 Beijing |
| Died | 25 June 1978 New York City |
| Education | Tsinghua University Manchester University |
| Known for | Wang sequence Boothby-Wang construction |
| Scientific career | |
| Fields | Mathematics |
| Institutions | Academia Sinica Louisiana State University Institute for Advanced Study Alabama Polytechnic Institute University of Washington in Seattle Columbia University in New York Northwestern University Cornell University |
| Thesis | I. Homogeneous spaces with non-vanishing Euler characteristics. II. Simply-connected homogeneous manifolds with prime Euler characteristics (1948) |
| Doctoral advisor | Max Newman |
| Doctoral students | Stephen Halperin |
Hsien Chung (or Hsien-Chung or Hsien-chung) Wang (王宪钟 Wang Xian Zhong; 18 April 1918 in Beijing – 25 June 1978 in New York City) was a Chinese-American mathematician, specializing in differential geometry, Lie groups, and algebraic topology.
Biography
Hsien Chung Wang was part of a family from Shandong Province that had produced distinguished scholars for several generations, including the archeologist Wang Yirong.[1]
He studied in Tianjin at Nankai High School and in 1936 he matriculated at Tsing Hua University in Beijing. Due to the outbreak of the Second Sino-Japanese War in 1937, the university had to be moved to Southwest China. Wang graduated in 1941 and began to study under Chern. He was awarded a master's degree in 1944 and began teaching in a school.[1][2][3]
However, after one year, he was awarded a British Council Scholarship to continue his studies in England. He studied first in Sheffield and then at Manchester University under Newman, and received a Ph.D. in 1948.[1][2][3]
Returning to China, Wang took a research position at the Academia Sinica, which was soon moved to Taiwan following the end of the Chinese Civil War.[1][2]
In 1949 Wang moved to the United States, obtaining a lecturer position at Louisiana State University. In the subsequent years, he hold a series of temporary positions at the Institute for Advanced Study at Princeton, the Alabama Polytechnic Institute, the University of Washington in Seattle and Columbia University in New York.[2][3]
He obtained his first permanent position in 1957 at Northwestern University. In 1966 he accepted a professorship at Cornell University, which he hold until his sudden death from leukemia.[2][3]
Research and awards
While he was a PhD student in Manchester,[4] Wang worked in algebraic topology. He discovered an exact sequence (called nowadays the Wang sequence) involving the homology groups associated with fiber bundles over spheres.[1][2]
At the same time,[5] he also solved an open problem arising from the work of Hopf and Samelson:[6] determine the closed subgroups of maximal rank in a compact Lie group.[1][2] In 1952[7] he showed that any connected compact metric space, such that any two pairs of points separated by the same distance are related by an isometry, is a homogeneous space of a compact Lie group.[1][2]
Since 1956[8] and until the end of his career he worked mostly on discrete subgroups of Lie groups.[1][2]
Among other topics in differential geometry,[1][9][2] he worked on complex manifolds,[10][11] he described a construction of contact manifolds which is now called the Boothby-Wang construction,[12] and he studied transformation groups of n-spheres.[13]
Wang was an Invited Speaker at the ICM in 1958 in Edinburgh.[14] He was a Guggenheim Fellow for the academic year 1960–1961.[15]
His doctoral students include J. Stephen Halperin.[16]
Selected publications
- with S. S. Chern: "Differential geometry in symplectic space." I, Sci. Rep. Nat. Tsing Hua Univ 4 (1947): 453–477.
- "Axiom of the plane in a general space of paths." Annals of Mathematics (1948): 731–737. doi:10.2307/1969056
- "The homology groups of the fibre-bundles over a sphere." Duke Math. J 16 (1949): 33–38.
- "Homogeneous spaces with non-vanishing Euler characteristics." Annals of Mathematics (1949): 925–953. doi:10.2307/1969588
- "A problem of PA Smith." Proceedings of the American Mathematical Society 1, no. 1 (1950): 18–19. MR0033288
- "A remark on transformation groups leaving fixed an end point." Proceedings of the American Mathematical Society 3, no. 4 (1952): 548–549. MR0048803
- "One-dimensional cohomology group of locally compact metrically homogeneous space." Duke Mathematical Journal 19, no. 2 (1952): 303–310. MR0047672
- "Complex parallisable manifolds." Proceedings of the American Mathematical Society 5, no. 5 (1954): 771–776. MR0074064
- with Kentaro Yano: "A class of affinely connected spaces." Transactions of the American Mathematical Society 80, no. 1 (1955): 72–92. MR0073254
- "Discrete subgroups of solvable Lie groups I." Annals of Mathematics (1956): 1–19. doi:10.2307/1969948
- with William M. Boothby: "On contact manifolds." Annals of Mathematics (1958): 721–734. doi:10.2307/1970165
- "Compact transformation groups of Sn with an (n–1)-dimensional orbit." American Journal of Mathematics 82, no. 4 (1960): 698–748. doi:10.2307/2372936
- with Samuel Pasiencier: "Commutators in a semi-simple Lie group." Proceedings of the American Mathematical Society 13, no. 6 (1962): 907–913. MR0169947
- "On the deformations of lattice in a Lie group." American Journal of Mathematics 85, no. 2 (1963): 189–212. doi:10.2307/2373209
- with William M. Boothby and Shoshichi Kobayashi: "A note on mappings and automorphisms of almost complex manifolds." Annals of Mathematics (1963): 329–334. doi:10.2307/1970219
- "A remark on co-compactness of transformation groups." American Journal of Mathematics 95, no. 4 (1973): 885–903. doi:10.2307/2373700
References
- ↑ 1.0 1.1 1.2 1.3 1.4 1.5 1.6 1.7 1.8 "Wang, Hsien Chung". Complete Dictionary of Scientific Biography (Charles Scribner's Sons). 2008. http://www.encyclopedia.com/doc/1G2-2830905387.html.
- ↑ 2.00 2.01 2.02 2.03 2.04 2.05 2.06 2.07 2.08 2.09 O'Connor, John J.; Robertson, Edmund F., "Hsien Chung Wang", MacTutor History of Mathematics archive, University of St Andrews, http://www-history.mcs.st-andrews.ac.uk/Biographies/Wang.html.
- ↑ 3.0 3.1 3.2 3.3 "Hsien Chung Wang 1918–1978, Cornell University Faculty Memorial Statement". https://ecommons.cornell.edu/bitstream/handle/1813/18102/Wang_Hsien-Chung_1978.pdf.
- ↑ Wang, Hsien-Chung (1949-03-01). "The homology groups of the fibre bundles over a sphere". Duke Mathematical Journal 16 (1). doi:10.1215/S0012-7094-49-01603-8. ISSN 0012-7094. https://projecteuclid.org/journals/duke-mathematical-journal/volume-16/issue-1/The-homology-groups-of-the-fibre-bundles-over-a-sphere/10.1215/S0012-7094-49-01603-8.full.
- ↑ Wang, Hsien-Chung (1949). "Homogeneous Spaces with Non-Vanishing Euler Characteristics". Annals of Mathematics 50 (4): 925. doi:10.2307/1969588. https://www.jstor.org/stable/1969588?origin=crossref.
- ↑ Hopf, H.; Samelson, H. (1940). "Ein Satz über die Wirkungsräume geschlossener Liescher Gruppen." (in de). Commentarii Mathematici Helvetici 13. ISSN 0010-2571. https://eudml.org/doc/138771.
- ↑ Wang, Hsien-Chung (1952). "Two-Point Homogeneous Spaces". Annals of Mathematics 55 (1): 177–191. doi:10.2307/1969427. ISSN 0003-486X. https://www.jstor.org/stable/1969427.
- ↑ Wang, Hsien-Chung (1956). "Discrete Subgroups of Solvable Lie Groups I". Annals of Mathematics 64 (1): 1. doi:10.2307/1969948. https://www.jstor.org/stable/1969948?origin=crossref.
- ↑ Boothby, William Munger; Chern, Shiing-Shen; Wang, Shu Ping (1980). "The mathematical work of H. C. Wang". Bulletin of the Institute of Mathematics Academia Sinica 8 (2,3 Part 1): XIII-XXIV. https://www.math.sinica.edu.tw/bulletin/journals/1543.
- ↑ Wang, Hsien-Chung (1954). "Complex parallisable manifolds" (in en). Proceedings of the American Mathematical Society 5 (5): 771–776. doi:10.1090/S0002-9939-1954-0074064-3. ISSN 1088-6826. https://www.ams.org/proc/1954-005-05/S0002-9939-1954-0074064-3/.
- ↑ Wang, Hsien-Chung (1954). "Closed Manifolds with Homogeneous Complex Structure". American Journal of Mathematics 76 (1): 1. doi:10.2307/2372397. https://www.jstor.org/stable/2372397?origin=crossref.
- ↑ Boothby, W. M.; Wang, H. C. (1958). "On Contact Manifolds". Annals of Mathematics 68 (3): 721–734. doi:10.2307/1970165. ISSN 0003-486X. https://www.jstor.org/stable/1970165.
- ↑ Wang, Hsien-Chung (1960). "Compact Transformation Groups of Sn with an (n - 1)-Dimensional Orbit". American Journal of Mathematics 82 (4): 698–748. doi:10.2307/2372936. ISSN 0002-9327. https://www.jstor.org/stable/2372936.
- ↑ Todd, John Arthur, ed (1960). Proceedings of the International Congress of Mathematician 1958. Cambridge: Cambridge University Press. pp. 500-509. https://www.mathunion.org/fileadmin/ICM/Proceedings/ICM1958/ICM1958.ocr.pdf.
- ↑ "Hsien Chung Wang". https://www.gf.org/fellows/hsien-chung-wang.
- ↑ "Cornell Mathematics Doctorates, 1970-1979". https://pi.math.cornell.edu/m/doctorates1970-79.
External links
